Original paper

Linear advection equation with upstream scheme: analytic solutions

Egger, Joseph

Meteorologische Zeitschrift Vol. 13 No. 6 (2004), p. 473 - 476

published: Dec 23, 2004

DOI: 10.1127/0941-2948/2004/0013-0473

BibTeX file

ArtNo. ESP025011306004, Price: 29.00 €

Download preview PDF Buy as PDF

Abstract

The linear advection equation as discretized with a first order upstream scheme is solved analytically for the case of an initial distribution restricted to one grid point. It is shown that the evolving solution is the binomial distribution. The numerical scheme predicts the position of the maximum almost perfectly but its amplitude decays ~n-1/2 with time step index n. The numerical solution for a point source is presented as well and shown to be in good agreement with the analytic solution.

Kurzfassung

Eine analytische Lösung für die mit einem stromauf orientierten Verfahren erster Ordnung diskretisierte lineare Advektionsgleichung wird angegeben für den Fall, dass die Anfangsverteilung nur an einem Gitterpunkt von Null verschieden ist. Es wird gezeigt, dass dieser Anfangswert zu späteren Zeitschritten binomisch über die Gitterpunkte verteilt wird. Das numerische Verfahren sagt die Lage des Maximums der Verteilung de facto fehlerfrei voraus, aber die Amplitude des Maximums nimmt fälschlich ~n-1/2, ab wobei n der Index der Zeitschritte ist. Es wird gezeigt, dass die numerische Lösung für eine Punktquelle gut mit der analytischen übereinstimmt.